The Lupus Forum banner

1 - 5 of 5 Posts

·
Registered
Joined
·
607 Posts
Discussion Starter #1
Haven't been here in a couple months, not since I had a bad case of hives on my neck & upper chest. Well, I haven't had the hives since. I've been kinda frustrated, wondering where they'd come from.

Then last night, it suddenly occurred to me... I think it was a combination of benzoyl peroxide and sun exposure. I'd just started using the acne medication--mostly on my neck & chest--to try to deal with these breakouts I keep getting. Well, the BP on its own didn't seem to cause any problems--I tried some in a little spot on my arm, to see if I'd break out in hives, I didn't. But then last night, I suddenly wondered if BP causes sun sensitivity... it does. So I'm thinking the acne med increased my sensitivity to the sun, which in turn caused the hives.

Has anyone else has had something like this happen? Where a certain drug increased your sun sensitivity, which in turn increased your skin reactions to the sun? I guess what I'm wondering is... could it be possible that certain people will only have lupus skin reactions when their sun sensitivity is increased, like from a drug? I hope that makes sense...
 

·
Registered
Joined
·
7,800 Posts
Hi there,

I can't really answer your question as I have no idea about ingredients but I used to actually become even more sun sensitive WITH sunscreen. Thankfully since being on medication and (perhaps) a new sunscreen that hasn't happened.

Katharine
 

·
Registered
Joined
·
14,661 Posts
Hello Sarah
Here's a thorough article on a very complex topic

http://www.medicinenet.com/sun-sensitive_drugs_photosensitivity_to_drugs/article.htm


It would be quite wrong to assume that somebody who has a photo-allergic or - toxic reaction to a medication has lupus. Not everybody with lupus reacts to all the medicines than can cause reactions. It seems to depend on individual genetic makeup and also what changes their lupus has caused.


Plaquenil reduces photosensitivity for the majority who take it, but a different mechanism can cause photosensitivity in a few people.
Two common ingredients in sun screens are cinnamate and oxybenzone also photoallergising ( I am not sure of the exact difference between all these terms but the article explains it ).
It may be that sometimes this increased photosensitivity is an environmental trigger for lupus in those predisposed or might be part of the cause of drug induced lupus.

Best wishes

Clare
 

·
Registered
Joined
·
521 Posts
HI Sara,

Yes, i have gone through the same thing.
My dermy gave me acne meds and said use with sunblock, even if you don't go out into the sun.

One day i forgot to put sunblock on my face and neck and chest. I now have bumps in those areas and have been given a steroidal spray to help rid them.
 

·
Registered
Joined
·
607 Posts
Discussion Starter #5
1 - 5 of 5 Posts
Top